Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Would Effexor or Bactrim cause a false positive pregnancy test?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My girlfriend is about 9 days late, she's taking 112.5mg of Effexor (venlafaxine) and recently diagnosed with a staff infection so she's taking Bactrim DS and sulfamethoxazole with trimethoprim. She took two home pregnancy tests last night and they were both positive. Would any of those drugs cause a false positive? She probably should have saved a test for a morning test.
Posted Fri, 4 May 2012 in Pregnancy
Answered by Dr. Hema Yadav 51 minutes later
Thanks for posting your query.
Urine pregnancy tests detect the presence of HCG hormone in your urine which is elevated and excreted by body in pregnancy.
Though many drugs are speculated to cause false positive test the only conclusive evidence for false positive tests apart from misinterpretation or technical errors are any drug or injection containing the hormone HCG or any cancers or medical illness or undue stress raising the body level for HCG.
According to your details , it doesn't seem that the medications taken by you are causing false positive test.The morning sample does give a better result since it has more chances of concentration of hcg in urine .
But in your case since the night sample itself has been positive , I would suggest you go for a blood hcg level testing which is quantitative and wil confirm if pregnancy or some other condition is causing the positive test.
Alternatively you can consult your gynaecologist and she can interpret the blood tests result and also advise for ultrasound if required for confirmation.
Please do not take undue stress as it will just add to your problem, instead act promptly and be safe than sorry.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor